question-icon

What causes sick feeling after eating cereal with fiber?

default
Posted on Wed, 27 Aug 2014
Question: Hello,
I have a situation I would like to ask about. I am 64 and over the last 7-8 months have lost 65 lbs. I weighed 226 and most of the weight was in my belly. I had to loose to get into clothes and wanted to do it because I thought I would be healthier. I have had no problems to mention until just the last few days. Also, I started walking a mile every morning at 5am and have not missed a day since I started 2 months ago. I have not changed any medications and recently as of a couple of months ago had blood work done as usual as I am HIV positive now for about 30 years with no sickness to mention. I have not changed my medications. Like this morning I felt ok after drinking a V-8 which I have every morning. A few days ago I started eating cereal with fiber as I was having some trouble with bowel movements so I took a mild laxative and a stool softner which seem to take care of that. I ate my large bowl of cereal about 11am and felt sleepy so I decided to lay down a bit. But after about 30 minutes, I started feeling terrible again like I have for the last three days. I felt just fine till I ate. Nothing aches, I just feel very sickly. I was drinking a gallon of decaf iced tea a day with spenda now for about 6 months. I had one glass yesterday and decided to only drink water of which I am doing today. I always have drank a lot of water. I took my morning meds at 6am as usual. I take one HIV pill in the evening called Complera. I have had no trouble with this medication and blood work is very good. My doctor was ok with me loosing the weight. She is very good and was trained at the XXXXXXX Clinic and even consulted on the XXXXXXX XXXXXXX death. She is a great doctor. I have been eating sweets in the last few months and cut that out a few days ago. I have not called her yet as this just started a few days ago. I seem to do this same thing yesterday. I got ok in the afternoon and then ate at 6pm a healthy choice steamer dinner which I have been eating since I have been dieting. After that I did not feel good again. I do not eat junk food. Just grilled chicken and vegetables and a couple of greek yougarts a day. Uusally keeping my calories around 700 a day. For years, if I lay down in the afternoon and take a nap I feel worse when I awaken... the nap does not revive me like it does others. I take the following meds. A multiple vitamin, prozac 20 mg for years and synthroid 75mcg for years. I take lisinopril 40 mg and low dose 2.5 norvasc for BP which remains good and a 300 unit Krill Oil and a prostate suppliment and Rapaflo and finesteride 5mg and a sleep aid Diphenhydramine HCL 50mg. I thought it mignt be the splenda in my tea so I stopped taking that yesterday. Did put 1 packet in my cereal this morning. Would you have any suggestions? Thanks!
doctor
Answered by Dr. Prakash H Muddegowda (4 hours later)
Brief Answer:
Subclinical infection or chronic hypoglycemia.

Detailed Answer:
Hi,
thanks for asking.
I am Dr. Prakash HM and I will be answering your query.
Going through your clinical history and present symptoms, I can comment as follows:
1. Your diet must be affecting your bodily functions, causing hypoglycemia feeling all over. This could be giving the terrible feeling possibly.

2. It could be a prodromal symptom of any viral infection or subclinical infection, which your body is fighting against.

3. You have lost quite a good amount of weight, and dosage, specifically for thyroid hormone needs to be probably reset. Check if your thyroid profile is normal.

However, for full possible evaluation - the blood work could be helpful. I do not think of anemia at present, but blood work will possibly establish a diagnosis.

Hope it helps.
Any further queries, happy to help again.
Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Prakash H Muddegowda (3 hours later)
Hello Dr. XXXXXXX

Thanks so much for the execellent suggestions on what could be causing this terrible feeling that is for the last three days pretty much constant, but got progressively worse yesterday afternoon and is present now. I am just wondering if there is anything I can do for some relief until I get my test results which could be as late as Monday especially my doctor being out of town and the office will send the results to her computer and she will elvauate what I should do. I sort of hate to suffer until them but If I have to I will. I have done it all night and today. Thanks for any suggestions you might have if any? I really appreciate your time and comments. If I have further questions about this will there be any way that I can contact you?Three months ago when I had routine bloodwork done and it was good, my doctor failed to order the CD 4 count, but the Viral Load was undectable. It is included in the bloodwork I will have tomorrow at noon.Just wanting to know what I should be looking at in the bloodwork. Thanks so very much!

Thanks!

XXXX
doctor
Answered by Dr. Prakash H Muddegowda (58 minutes later)
Brief Answer:
Good sleep.

Detailed Answer:
Hi,
It is difficult to specify but usually a painkiller like paracetamol and vitamin supplement is beneficial.

Along with good sleep, tasty food and good walk.
Have good hot water bath twice daily and take good amount of fluids.

Specifically look for neutrophils, lymphocytes ratio, ESR and c reactive protein in blood work.

Any further queries, happy to help again.
Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Prakash H Muddegowda (35 hours later)
Just to let you know I had my bloodwork done yesterday so should get the results in a few days. I felt bad all day yesterday. I ate a lot of sweets last night a lot more than usual. This morning I felt a lot better, not as sick as I was. Could that be a sign of something? Sugar does seem to have an effect. Since I have been dieting, I have not eaten any sweets. But lately have. Maybe you have a comment! You have been great help and I appreciate you so much. Thanks!
XXXX
doctor
Answered by Dr. Prakash H Muddegowda (13 minutes later)
Brief Answer:
Sugar is a good mood elevator.

Detailed Answer:
Hi XXXXXXX
Thanks for asking again.
Good to know that symptoms are improving.

At your age, cutting down on things will affect the body differently. Everything is essential in moderation. A moderate amount of exercise and nutritious diet should help. Occasionally eating what you like, makes you feel better.

Sugar does elevate the mood and chocolates, specifically if you like, dark chocolates are supposed to be the best mood elevators. Avoid multiple medications and discuss with your doctor only regarding essential ones.

Hope the blood work comes out well.
Have a healthy, happy life.

If you do not have any further clarifications, you can close the query and rate the discussion.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes sick feeling after eating cereal with fiber?

Brief Answer: Subclinical infection or chronic hypoglycemia. Detailed Answer: Hi, thanks for asking. I am Dr. Prakash HM and I will be answering your query. Going through your clinical history and present symptoms, I can comment as follows: 1. Your diet must be affecting your bodily functions, causing hypoglycemia feeling all over. This could be giving the terrible feeling possibly. 2. It could be a prodromal symptom of any viral infection or subclinical infection, which your body is fighting against. 3. You have lost quite a good amount of weight, and dosage, specifically for thyroid hormone needs to be probably reset. Check if your thyroid profile is normal. However, for full possible evaluation - the blood work could be helpful. I do not think of anemia at present, but blood work will possibly establish a diagnosis. Hope it helps. Any further queries, happy to help again. Dr. Prakash HM